Tennessee, 2018

Tornadoes and Flash Flooding in Tennessee, February 24 to 25, 2018

February 24 to 25, 2018 · NWS MEG · 18 events in 11 counties and zones

A strong cold front interacted with a very unstable airmass across the Midsouth during the afternoon and evening hours of February 24h. All facets of severe weather occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$2.5 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong cold front interacted with a very unstable airmass across the Midsouth during the afternoon and evening hours of February 24h. All facets of severe weather occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 24, 12:12 PM CST, 43 minutes earlier.

Area forecast discussion, Feb 24, 12:12 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1212 PM CST Sat Feb 24 2018

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 944 AM CST Sat Feb 24 2018/

UPDATE...

A warm front currently stretches from near Batesville, Arkansas to
Paducah, Kentucky this morning. Dense fog has developed north of
the front. The front is not expected to lift north of this area
until the early afternoon hours thus have issued a Dense Fog
Advisory through 1 PM for Randolph, Clay, Greene, Lawrence, and
Dunklin Counties.

Latest CAM models show convection currently developing across
Western Arkansas racing into Northeast Arkansas by noon. A few of
these storms could become severe. Although, the best chances for
severe weather will come later in the afternoon with the expected
line of convection ahead of the cold front. May make some minor
adjustments to POPS and temperatures. Otherwise, current forecast
looks good.

KRM

DISCUSSION... /issued 431 AM CST Sat Feb 24 2018/

Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. The Storm Prediction Center has included
all of the Midsouth in an enhanced risk for severe thunderstorms.
Hail looks to be the least likely mode of severe weather with
damaging winds the most likely. There is also the potential for
tornadoes. Supporting parameters of severe thunderstorms include
dew points in the middle 60s resulting in modest CAPE values
between 500 and 1000 J/KG, diffluent flow aloft, a 60-70kt LLJ,
large curved low level hodographs and favorably located upper
level jet streaks. The timing of the arrival of the storms will
also coincide with peak heating optimizing thermodynamic
instability. Factors un-supportive of severe thunderstorms are
hard to find. Cloud cover may be the biggest hindrance to severe
storms...limiting the potential instability. Dew points are
already in the middle to upper 60s in north Mississippi...tapering
off to the low 50s in Northwest Arkansas. Flooding also remains a
concern. Precipitable water values are expected to be in excess
of 1.5 inches resulting in the potential for rain rates over two
inches per hour. Storm total rainfall from the last few days has
exceeded 3 inches over a large portion of the Midsouth..especially
northeast Arkansas, the Missouri Bootheel and North
Mississippi...with some areas over 6 inches. As a result, the
ground is already saturated so additional rainfall will likely
quickly lead to flooding. Saturated soil also makes trees easier
to topple. In these conditions even 35-45 mph winds can bring
trees down.

Some post frontal showers may linger in North Mississippi Monday.
For the rest of the Midsouth Monday and Tuesday look dry.

By midweek, it appears we will face another threat of multiple
days of heavy rain much like we are currently experiencing. WPC's
day 4-5 product(Tuesday morning through Thursday morning) shows
over 2 inches of rain over nearly all of the Midsouth centered
over Memphis. The threat area for severe thunderstorms midweek has
shifted slightly farther South and West...but still includes
portions of North Mississippi and East Arkansas. Both the GFS and
the ECMWF show similar solutions featuring strong Southwest
flow...high PW's and a series of shortwaves moving from Southeast
Texas across the Midsouth during the middle of the week.

River flooding will remain a concern for the foreseeable future.

Temperatures will remain above normal through the forecast period.
The warmest temperatures will likely be this afternoon. Portions
of North Mississippi may reach 80 degrees today. The coolest
temperatures will likely occur late in the work week behind a cold
front. Highs Friday will be in the upper 50s with morning lows in
the middle to upper 30s.

30

&&

.AVIATION...

MVFR cigs prevail across the Mid-South with a cluster of SHRAs
and TSRAs across the western half of the Mid-South. The cluster
of SHRAs and TSRAs will move across eastern AR and NW TN including
KJBR this afternoon. A line of strong to severe storms will
organize along a cold front this afternoon and sweep west this
evening with ocnl IFR cigs/vsbys and gusty winds reaching KJBR
around 25/22z...KMEM at 25/01z...KMKL at 25/02z and KTUP at
25/04z. Some post frontal rain will follow the frontal passage
then VFR conditions will return by 25/06z at KJBR spreading east
to KTUP by 25/12z.

South winds 15-20kts with higher gusts this afternoon ahead of the
front shifting to WSW as the line moves through this evening and
remaining gusty. Winds will continue to veer to the north and
diminish through Sunday morning.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
     Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
     Randolph-St. Francis.

     Dense Fog Advisory until 1 PM CST this afternoon for Clay-Greene-
     Lawrence-Randolph.

MO...Flood Watch through late tonight for Dunklin-Pemiscot.

     Dense Fog Advisory until 1 PM CST this afternoon for Dunklin.

MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
     DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 24, 9:50 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
950 AM CST Sat Feb 24 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251800-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
950 AM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Dense fog advisory is in effect until 1 pm CST for Northeast
Arkansas and Dunklin County Missouri.

The threat of flooding will continue across all of the Midsouth
although it will be greatest North and West of a line from
Clarksdale Mississippi to Memphis to Paris, Tennessee.

There is an Enhanced Risk of severe thunderstorms this afternoon
into the evening hours across all of the Midsouth. Damaging
winds, hail, flash flooding and tornadoes are all possible.

Saturated soil may make trees especially prone to be toppled by
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rain and strong to possibly severe thunderstorms are
possible Wednesday especially in East Arkansas and North
Mississippi. Flooding is also a concern midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Saturday afternoon through
early Sunday morning.

SJM

In the hours before

Special weather statement, Feb 24, 12:37 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
1237 PM CST SAT FEB 24 2018

TNZ020-021-052-054-241915-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
1237 PM CST SAT FEB 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CST
FOR...

Southern Carroll County in northwestern Tennessee...
Northern Henderson County in southwestern Tennessee...
Madison County in southwestern Tennessee...
Southeastern Gibson County in northwestern Tennessee...

At 1236 PM CST...a strong thunderstorm producing winds at least 40
mph was located near Jackson, moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Carroll...northern Henderson...Madison and
southeastern Gibson Counties should monitor this storm closely.

LAT...LON 3549 8893 3567 8902 3575 8893 3603 8833
      3578 8818 3576 8818
TIME...MOT...LOC 1836Z 240DEG 49KT 3562 8888

The radar

The Memphis radar (KNQA), 107 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 tornado, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Madison

When
February 24, 12:55 PM CST to 1:00 PM CST
Where
Madison County, 3.15 mi NE of Lawrence to 3.61 mi SE of Oakfield
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
35.682, -88.760

Tree down across Watson road just outside of Jackson.

Flash Flood, Lauderdale

When
February 24, 5:42 PM CST to 9:00 PM CST
Where
Lauderdale County, 2.01 mi NE of Poplar Grove to 3.69 mi SE of Poplar Grove
Cause
Heavy Rain
Property damage
$500
Reported by
Department of Highways
Coordinates
35.946, -89.400

State Route 210 northbound and southbound between Jacob drive and the Lauderdale-Dyer County line flooded due to heavy rainfall.

Tornado, Obion

When
February 24, 6:51 PM CST to 6:58 PM CST
Where
Obion County, 2.28 mi NE of Antioch to 0.09 mi SE of Dixie
Rating
EF0
Path length
5.59 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.375, -89.294

A weak tornado tracked through rural sections of Obion County knocking down a few trees and damaging a few farm outbuildings.

Thunderstorm Wind, Dyer

When
February 24, 7:05 PM CST to 7:15 PM CST
Where
Dyer County, 1.4 mi NE of Newbern to 1.47 mi NE of Templeton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.136, -89.255

Multiple trees down on highway between New Bern and Trimble.

Thunderstorm Wind, Obion

When
February 24, 7:05 PM CST to 7:10 PM CST
Where
Obion County, 2.14 mi WSW of Union City to 0.74 mi SSW of Gibbs
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.406, -89.084

Straight line winds damaged an auto dealership on the southwest side of Union City. Glass windows were broken and doors were damaged. Power poles were snapped on the southeast side of town.

Tornado, Obion

When
February 24, 7:07 PM CST to 7:10 PM CST
Where
Obion County, 0.24 mi SSW of Gibbs to 1.65 mi WNW of Harris
Rating
EF1
Path length
3.18 mi
Path width
450 yd
Injuries
3 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
36.417, -89.001

The tornado occurred just east of Union City, Tennessee. The tornado's damage pattern suggested a broad, occasionally disorganized circulation with several small swaths of more intense damage. A number of homes along the path had roof damage. Several mobile homes were destroyed. The most significant damage was noted on Orchard and Jenkins Roads and also along Knox Daniel Road. Peak winds were estimated at 105-110 mph.

Tornado, Gibson

When
February 24, 7:17 PM CST to 7:22 PM CST
Where
Gibson County, 1.62 mi SW of Georgetown to 1.76 mi S of Barrons Corner
Rating
EF0
Path length
4.25 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.004, -88.992

A weak tornado tracked through rural areas knocking down trees.

Tornado, Weakley

When
February 24, 7:21 PM CST to 7:26 PM CST
Where
Weakley County, 1.46 mi SSE of Ruthville to 1.11 mi NNE of Latham
Rating
EF0
Path length
5.15 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.411, -88.790

A weak tornado tracked across rural parts of northern Weakley County. Trees were knocked down and a couple of farm buildings were damaged.

Tornado, Weakley

When
February 24, 7:36 PM CST to 7:43 PM CST
Where
Weakley County, 1.64 mi ENE of Liberty to 3.39 mi SE of Jewell
Rating
EF0
Path length
7.38 mi
Path width
75 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.227, -88.692

A weak tornado tracked across rural areas knocking down trees.

Thunderstorm Wind, Weakley

When
February 24, 7:40 PM CST to 7:50 PM CST
Where
Weakley County, 1.53 mi E of Dresden to 5.16 mi SE of Palmersville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Department of Highways
Coordinates
36.299, -88.693

Some trees and power lines down across the county.

Thunderstorm Wind, Weakley

When
February 24, 7:42 PM CST to 7:50 PM CST
Where
Weakley County, 3.87 mi NE of Gleason to 4.57 mi SE of Jewell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.257, -88.567

Four foot diameter tree down across Highway 190, blocking both lanes.

Flash Flood, Dyer

When
February 24, 7:50 PM CST to 11:00 PM CST
Where
Dyer County, 1.78 mi NNE of Templeton to 0.39 mi SW of Newbern
Cause
Heavy Rain
Property damage
$30,000
Reported by
Public
Coordinates
36.195, -89.213

Flooded roads between Trimble and New Bern. Possible roads washed out.

Thunderstorm Wind, Fayette

When
February 24, 8:00 PM CST to 8:20 PM CST
Where
Fayette County, 0.86 mi W of Macon to 6.25 mi E of Williston
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
35.152, -89.515

Some trees down across the county.

Tornado, Henry

When
February 24, 8:02 PM CST to 8:07 PM CST
Where
Henry County, 0.16 mi NNW of India to 1.62 mi SE of Nobles
Rating
EF1
Path length
3.85 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.332, -88.271

A weak tornado tracked northeast of Paris knocking down trees and a few power poles.

Thunderstorm Wind, Henry

When
February 24, 8:05 PM CST to 8:10 PM CST
Where
Henry County, 0.51 mi WSW of India to 0.24 mi NW of India
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
COOP Observer
Coordinates
36.327, -88.278

Power poles and trees down along India and Mcintosh Roads.

Thunderstorm Wind, Carroll

When
February 24, 8:10 PM CST to 8:30 PM CST
Where
Carroll County, 0.9 mi WSW of Macedonia to 1.42 mi ENE of Marlborough
Measured
50 kt (58 mph) estimated gust
Property damage
$80,000
Reported by
Department of Highways
Coordinates
36.124, -88.434

Trees and power lines down across the county. A tree down on house.

Thunderstorm Wind, Benton

When
February 24, 8:15 PM CST to 8:30 PM CST
Where
Benton County, 2.33 mi WNW of Wyly to 2.99 mi NNW of Way
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Department of Highways
Coordinates
36.182, -88.189

Several trees and a few power poles down causing power outages across the county.

Flash Flood, Crockett

When
February 24, 8:16 PM CST to February 25, 12:45 AM CST
Where
Crockett County, 3.44 mi N of Maury City to 2.78 mi N of Maury City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
35.870, -89.232

State route 189 was flooded at Old Mounds Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyThe tornado archive for Tennessee, 2018Warnings in Tennessee, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738574, 738589, 740062, 739100, 740046, 739099, 740250, 740257, 740260, 739103, 739102, 739104, 739101, 740265, 739105, 739107, 739106, 739108.